Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Annihilating a subspace of $L_1$
with the sign of a continuous function

Author: Daniel Wulbert
Journal: Proc. Amer. Math. Soc. 128 (2000), 2431-2438
MSC (1991): Primary 46E30; Secondary 46G10, 26A15
Published electronically: November 24, 1999
MathSciNet review: 1662234
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $(X,\Sigma, \mu)$ be a $\sigma$-finite, nonatomic, Baire measure space. Let $G$ be a finite dimensional subspace of $L_1(X,\Sigma, \mu)$. There is a bounded, continuous function, $q$, defined on $X$, such that

(1) $\int _X g\operatorname{sgn} q d\mu =0$ for all $g \in G$, and (2) $|\operatorname{sgn} q | =1$ almost everywhere.

References [Enhancements On Off] (What's this?)

  • 1. Blackwell, D. The Range of certain vector integrals, Proc. Amer. Math. Soc., 2(1951)390-405. MR 12:810d
  • 2. Dugundji, J., Topology, Allyn and Bacon, Inc., Boston (1966). MR 33:1824
  • 3. Gohberg, I.C. and M.G. Krein, Fundamental aspects of defect numbers, root numbers, and indexes of linear operators, Uspehi, 12 No 2(74)(1957)43-118. MR 20:3459
  • 4. Hahn, H. and A. Rosenthal, Set functions U. of New Mexico Press, Albuquerque, N. Mex. 1948. MR 9:504e
  • 5. Hewitt, E., On two problems of Urysohn Ann. of Math. 47 (1946)503-509. MR 8:165g
  • 6. Hobby, C.R. and J.R. Rice, A moment problem in $L_1$ approximation, Proc. Amer. Math. Soc., 16(1965)665-670. MR 31:2550
  • 7. Karlin, S. and W.J. Studden, Tchebycheff Systems: with Applications in Analysis and Statistics, John Wiley, New York 1966. MR 34:4757
  • 8. Lorentz, G.G., Approximation of functions, Holt, Rinehart and Winston, New York, 1966. MR 35:4642
  • 9. Phelps, R.R., Chebyshev subspaces of finite dimension in $L_1$, Proc. Amer. Math. Soc.17(1960)646-652. MR 33:3088
  • 10. Pinkus, A., A simple proof of the Hobby-Rice Theorem, Proc. Amer. Math. Soc., 60(1976)80-82. MR 54:13425
  • 11. Pinkus, A., On $L^1$-approximation, Cambridge Univ Press, Cambridge, 1989. MR 90j:41046
  • 12. Render, H and H. Stroetmann, Liapounov's convexity theorem for topological measures Arch. Math. 67(1996)331-336. MR 98m:28020
  • 13. Rudin, W., Real and complex analysis McGraw-Hill, New York, 1974. MR 49:8783
  • 14. Wulbert, D.E., Liapanov's and Related Theorems, Proc. Amer. Math. Soc. 108(1990)955-960. MR 90m:46074

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46E30, 46G10, 26A15

Retrieve articles in all journals with MSC (1991): 46E30, 46G10, 26A15

Additional Information

Daniel Wulbert
Affiliation: Mathematics Department 0112, University of California, San Diego, La Jolla, California 92093

Keywords: Nonatomic Baire measures, Phelps-Dye theorem, Gohberg-Krein theorem, $l_1(X, \Sigma, \mu)$, extreme annihilators, continuous functions with level sets of measure zero
Received by editor(s): May 28, 1998
Received by editor(s) in revised form: September 25, 1998
Published electronically: November 24, 1999
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society